Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 28, 2009, 3:30 PM PDT for Alpine County, Mono County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2009, 3:30 PM PDT (22:30 UTC)
- Expired
- Jul 28, 2009, 4:00 PM PDT
- In force
- 30 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Alpine County, CA, Mono County, CA
The radar
The Reno radar (KRGX), 161 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 282230 SVRREV CAC003-051-282300- /O.NEW.KREV.SV.W.0029.090728T2230Z-090728T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 330 PM PDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN ALPINE COUNTY IN CENTRAL CALIFORNIA... EXTREME NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITY OF SONORA PASS... * UNTIL 400 PM PDT * AT 327 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...HEAVY RAINFALL UP TO 1 INCH PER HOUR AND STRONG WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR SONORA PASS...AND MOVING EAST AT 5 MPH. * LOCATIONS AFFECTED INCLUDE...SONORA PASS. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS ALONG CALIFORNIA STATE ROAD 4 NEAR SONORA PASS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3824 11961 3837 11964 3843 11951 3826 11941 TIME...MOT...LOC 2228Z 258DEG 6KT 3830 11960 $$ GMCGUIRE
1 follow-up statement
000 WWUS55 KREV 282251 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 351 PM PDT TUE JUL 28 2009 CAC003-051-282300- /O.CON.KREV.SV.W.0029.000000T0000Z-090728T2300Z/ MONO CA-ALPINE CA- 351 PM PDT TUE JUL 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR EXTREME SOUTHEASTERN ALPINE AND EXTREME NORTHWESTERN MONO COUNTIES... AT 349 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEAVITT MEADOWS...OR NEAR SONORA PASS...MOVING EAST AT 5 MPH. * LOCATIONS AFFECTED INCLUDE...LEAVITT MEADOWS AND SONORA PASS. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL UP TO ONE INCH PER HOUR. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3824 11961 3837 11964 3843 11951 3826 11941 TIME...MOT...LOC 2250Z 258DEG 6KT 3831 11955 $$ RC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 PM PDT, 40 minutes earlier.
Area forecast discussion, Jul 28, 2:50 PM PDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV ISSUED BY NATIONAL WEATHER SERVICE SACRAMENTO CA 250 PM PDT TUE JUL 28 2009 .DISCUSSION... MAIN FORECAST PROBLEM CONTINUES TO BE THE PROGRESSION OF UPPER LOW THAT IS FORECAST TO MOVE TOWARD THE NORTHERN CALIFORNIA COAST. DETERMINISTIC RUNS HAVE MERGED A BIT IN THEIR CONSENSUS THROUGH FRIDAY (CENTERS UPPER LOW NEAR 130W). HOWEVER BEYOND FRIDAY...THE GFS MAINTAINS A SLOW EASTWARD TRACK CLOSE TO THE NORTHERN CALIFORNIA COAST THIS WEEKEND WHILE THE ECMWF MAINTAINS A 130W POSITION. THE UKMET AND CANADIAN ALSO MAINTAIN A MORE WESTWARD SOLUTION AND GIVEN STRENGTH OF EASTERN NORTH AMERICAN TROUGH AND INTERMOUNTAIN WEST RIDGE...THESE SOLUTIONS ALONG WITH THE ECMWF PROVIDE A MORE REASONABLE CONSENSUS AND MAKE THE GFS AN OUTLIER. IN ADDITION THERE WAS STILL QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE SUITE WITH THE 12Z DETERMINISTIC RUN ACTUALLY SLOWING THINGS DOWN A BIT DESPITE ITS PROGRESSIVE BIAS. SO THIS FORECAST LEANS MORE ON THE ECMWF WHICH IS SLOWER TO PUSH CONVECTION AWAY FROM THE CREST LATE WEEK. INSTABILITY PARAMETERS AND 500MB RH FIELDS IN THE GFS ARE REASONABLE THROUGH FRIDAY. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO SPREAD NORTH AND COVER MOST AREAS WITH MUCH LESS PUSH EAST ON FRIDAY THAN PREVIOUSLY FORECAST. LACK OF UPPER LEVEL FORCING SHOULD KEEP THUNDER ISOLATED AND CLOSE TO THE SIERRA THROUGH WEDNESDAY WITH A SLIGHT INCREASE THURSDAY AS UPPER RIDGE AXIS AND THERMAL TROUGH BEGIN TO FAVOR THE GREAT BASIN AND ALLOW INCREASING SFC CONVERGENCE. CONVECTION WAS MAINTAINED FRIDAY IN RESPONSE TO A SLOWER MODEL EVOLUTION BUT COVERAGE MAY NEED TO BE INCREASED FROM MONO UP INTO PARTS OF WESTERN NV ALONG STRENGTHENING CONVERGENCE. A LOT WILL DEPEND ON FINAL LOCATION OF UPPER LOW. WINDS SHOULD REMAIN FAIRLY LIGHT UNTIL FRI-SAT WHEN INCREASING WEST SFC WINDS AFFECT RIDGES AND LEE MTN VALLEYS. NO CHANGES WERE MADE OVER THE WEEKEND AND BEYOND DUE TO THE UNCERTAINTY OF FEATURES IN THE SHORT TERM. CURRENT FORECASTS FOR SATURDAY SHOW EVENTUAL DRYING WITH CONVECTION PUSHING OFF THE TO THE EAST AND LIMITED TO SOUTHERN AREAS BY EARLY NEXT WEEK. TEMPERATURES WILL SEE A SLIGHT DIP DOWNWARD OVER THE WEEKEND BUT REBOUND UNDER INCREASING RIDGE/HEIGHTS NEXT WEEK. OVERALL READINGS WILL REMAIN ABOVE NORMAL AND NEAR THE TOP END OF THE GEFS MOS ENSEMBLE. HOHMANN && .AVIATION... ISOLD THUNDER WILL AFFECT MAINLY THE KTVL-KTRK-KRNO AREAS THROUGH ABOUT 03Z. CONVECTIVE GUSTS TO 45KT ARE POSSIBLE NEAR ANY THUNDERSTORMS. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:03 PM PDT | Special Weather Statement | REV | Alpine | 57 min |
| Jul 27, 6:11 PM PDT | Special Weather Statement | REV | Alpine | 49 min |
| Jul 28, 3:50 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Sierra | 40 min |
| Jul 28, 4:07 PM PDT | Flash Flood Warning | REV | Alpine, Mono | 113 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.